Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 71, NWS El Paso, TX

August 26, 2012Luna County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 26, 2012, 5:45 PM MDT for Luna County, New Mexico. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2012, 5:45 PM MDT (23:45 UTC)
Expired
Aug 26, 2012, 6:30 PM MDT
In force
45 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Luna County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2012-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2012-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-164 J/kg
Mixed-layer LCL
1854 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

242 
WUUS54 KEPZ 262345
SVREPZ
NMC029-270030-
/O.NEW.KEPZ.SV.W.0071.120826T2345Z-120827T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
545 PM MDT SUN AUG 26 2012

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LUNA COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 630 PM MDT

* AT 544 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES SOUTH OF DEMING...MOVING
  WEST AT 15 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING
  WINDS.

* LOCATIONS IMPACTED INCLUDE...
  DEMING...
  SUNSHINE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND
AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3193 10796 3222 10808 3228 10771 3212 10764
TIME...MOT...LOC 2345Z 072DEG 14KT 3216 10777

$$

JMG
2 follow-up statements
303 
WWUS54 KEPZ 270005
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
605 PM MDT SUN AUG 26 2012

NMC029-270030-
/O.CON.KEPZ.SV.W.0071.000000T0000Z-120827T0030Z/
LUNA NM-
605 PM MDT SUN AUG 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL LUNA
COUNTY UNTIL 630 PM MDT...

AT 601 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF DEMING...MOVING
WEST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  SUNSHINE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND
AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3224 10779 3210 10774 3193 10796 3222 10808
TIME...MOT...LOC 0005Z 072DEG 14KT 3214 10786

$$

JMG
545 
WWUS54 KEPZ 270021
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
621 PM MDT SUN AUG 26 2012

NMC029-270032-
/O.EXP.KEPZ.SV.W.0071.000000T0000Z-120827T0030Z/
LUNA NM-
621 PM MDT SUN AUG 26 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LUNA COUNTY WILL
EXPIRE AT 630 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS.  HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 3224 10779 3210 10774 3193 10796 3222 10808
TIME...MOT...LOC 0022Z 072DEG 14KT 3212 10793

$$

JMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:57 PM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 26, 2:57 PM MDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
257 PM MDT SUN AUG 26 2012

.SYNOPSIS...
UPPER HIGH OVER NORTHERN NEW MEXICO WILL PERSIST THROUGH AT LEAST
THE MID PORTION OF THE NEW WEEK AHEAD. THIS WILL LIMIT BUT NOT
ELIMINATE THUNDERSTORMS OVER THE NEXT COUPLE OF DAYS. EXPECT
ISOLATED THUNDERSTORMS TO CONTINUE TONIGHT AND AGAIN ON MONDAY.
AFTER MONDAY THE ATMOSPHERE DRIES OUT SOME AND STABILIZES. FOR THE
PERIOD TUESDAY INTO NEXT WEEKEND THE SLIGHT CHANCE OF THUNDERSTORMS
SHOULD BE LIMITED TO THE MOUNTAINS. TEMPERATURES WILL REMAIN NEAR
NORMAL.

&&

.DISCUSSION...
LOOKS LIKE A FAIRLY ACTIVE AFTERNOON IN PROGRESS AS CONVECTION OVER
THE LOWLANDS HAS STARTED SEVERAL HOURS EARLIER THAN TYPICAL FASHION.
WV IMAGERY SHOWS SMALL UPPER TROUGH...PROBABLY ATTACHED TO THE MAIN
TROUGH EXTENDING UP THROUGH THE SOUTHERN PLAINS TO THE GREAT
LAKES...JUST PASSING THROUGH WEST TEXAS AND INTO EXTREME SOUTH
CENTRAL NEW MEXICO. 18Z EPZ SOUNDING STILL SHOWED CAP JUST ABOVE 500
MB BUT 24 HOUR DELTA T SHOWED COOLING...WITH THE HELP OF THE
TROUGH...LIKELY ELIMINATING THE CAP. THIS MAY END ALL CONVECTION IN
THE EASTERN CWA BY LATE AFTERNOON...BUT WILL LEAVE LOW POPS IN FOR
THE EVENING. BEST CHANCE OF THUNDERSTORMS THIS EVENING MAY BE WEST
OF THE RIO GRANDE VALLEY.

FOR MONDAY AND MOST OF THE WEEK AHEAD...WEATHER PATTERN REMAINS
QUITE STATIC WITH UPPER HIGH ANCHORED OVER NORTHERN NEW
MEXICO/SOUTHERN COLORADO THROUGH AT LEAST MID WEEK. GFS SHOWING
INCREASING DRYING OUT AND STABILIZATION FOR THE AT LEAST THE FIRST
HALF OF THE WEEK. WENT WITH JUST LOW POPS OVER THE MOUNTAINS AFTER
MONDAY. BY THURSDAY AND FRIDAY THE HIGH WILL BE MODIFIED SOMEWHAT BY
AN INCOMING PACIFIC TROUGH TO THE WEST AND THE REMAINS OF ISAAC TO
THE EAST BUT DOES NOT LOOK LIKE THE BOTTOM LINE OF DRY WILL CHANGE.

&&

.AVIATION....VALID 27/00Z-28/00Z.
VFR CONDITIONS EXPECTED OVER MOST OF THE AREA. HOWEVER...SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS FAR WEST TEXAS AND IN THE GILA WILL
PRODUCE OUTFLOW BOUNDARIES THAT WILL TRIGGER ADDITIONAL SHOWERS AND
THUNDERSTORMS INTO EARLY TONIGHT. LITTLE OR NO ACTIVITY IS EXPECTED
IN SIERRA COUNTY AND THE NORTH HALF OF OTERO COUNTY...INCLUDING THE
SACRAMENTO MOUNTAINS. IN GENERAL...EXPECT FEW070-100 SCT200-250 WITH
VSBY P6SM. MVFR TO IFR CONDITIONS ARE LIKELY NEAR ANY SHOWERS OR
THUNDERSTORMS.

&&

.FIRE WEATHER...
A BROAD AND WEAK UPPER LEVEL TROUGH JUST SOUTH OF THE INTERNATIONAL
BORDER WILL MOVE SLOWLY SOUTH TONIGHT AND MONDAY AS HIGH PRESSURE
ALOFT BUILDS OVER COLORADO AND NORTHERN MEXICO. THE PROXIMITY OF THE
TROUGH...COMBINED WITH AFTERNOON HEATING AND AVAILABLE LOW LEVEL
MOISTURE...WILL ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP
OVER MUCH OF THE AREA INTO EARLY TONIGHT. HOWEVER...VERY LITTLE OR
NO ACTIVITY IS EXPECTED IN THE SACRAMENTO MOUNTAINS OR ACROSS SIERRA
COUNTY. THAT HIGH PRESSURE ALOFT BUILDING OVER COLORADO AND NORTHERN
NEW MEXICO WILL TURN UPPER LEVEL WINDS MORE TO THE NORTHEAST MONDAY
AND TUESDAY...BRINGING IN MUCH DRIER AIR WITH VERY LITTLE CHANCE OF
SHOWER OR THUNDERSTORM ACTIVITY FOR THE REST OF THE WEEK AHEAD.

MINIMUM RELATIVE HUMIDITY IN THE MID 20S TO LOW 30S ACROSS THE
LOWLANDS MONDAY AFTERNOON...GRADUALLY DROPPING INTO THE MID TEENS
TO LOW 20S BY WEDNESDAY. HAINES INDICES WILL REMAIN VERY LOW (2 OR
3) THROUGH MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 73  93  72  92  72 /  20  10  10  10  10
SIERRA BLANCA           67  86  66  85  66 /  20  10  10  10  10
LAS CRUCES              68  93  67  90  67 /  20  10  10  10  10
ALAMOGORDO              68  92  67  91  67 /  20  10  10  10  10
CLOUDCROFT              49  73  50  72  49 /  20  20  10  20  10
TRUTH OR CONSEQUENCES   70  92  69  91  69 /  20  10  10  10  10
SILVER CITY             64  86  62  85  63 /  20  20  10  20  10
DEMING                  69  92  68  91  68 /  20  10  10  10  10
LORDSBURG               68  93  67  91  67 /  20  10  10  20  10
WEST EL PASO METRO      76  91  75  90  75 /  20  10  10  10  10
DELL CITY               67  93  66  92  66 /  20  10  10  10  10
FORT HANCOCK            70  94  69  93  69 /  20  10  10  10  10
LOMA LINDA              68  85  67  84  65 /  20  10  10  10  10
FABENS                  73  93  72  92  72 /  20  10  10  10  10
SANTA TERESA            72  91  71  90  71 /  20  10  10  10  10
WHITE SANDS HQ          70  93  69  92  69 /  20  10  10  10  10
JORNADA RANGE           65  92  64  91  64 /  20  10  10  10  10
HATCH                   66  91  65  90  65 /  20  10  10  10  10
COLUMBUS                70  92  69  91  69 /  20  10  10  10  10
OROGRANDE               73  93  72  92  72 /  20  10  10  10  10
MAYHILL                 58  80  55  79  52 /  20  20  10  20  10
MESCALERO               56  83  56  82  55 /  20  20  10  20  10
TIMBERON                58  79  58  78  57 /  20  20  10  20  10
WINSTON                 60  86  59  86  59 /  20  20  10  20  10
HILLSBORO               66  88  65  87  63 /  20  10  10  10  10
SPACEPORT               68  92  67  91  67 /  20  10  10  10  10
LAKE ROBERTS            61  87  59  87  60 /  20  20  20  20  10
HURLEY                  65  86  62  85  62 /  20  10  10  10  10
CLIFF                   57  94  57  93  56 /  20  20  20  20  10
MULE CREEK              54  88  54  87  55 /  20  20  20  20  10
FAYWOOD                 64  87  63  86  61 /  20  10  10  10  10
ANIMAS                  64  94  63  93  63 /  20  10  10  10  10
HACHITA                 65  94  64  93  64 /  20  10  10  10  10
ANTELOPE WELLS          65  91  64  90  64 /  20  10  10  10  10
CLOVERDALE              63  85  62  84  60 /  20  10  10  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/PARK
Hazardous weather outlook, Aug 26, 11:05 AM MDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1105 AM MDT SUN AUG 26 2012

NMZ401>417-TXZ418>424-271745-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1105 AM MDT SUN AUG 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED MOUNTAIN THUNDERSTORMS THIS AFTERNOON. SLIGHT CHANCE OF
THUNDERSTORMS ALL AREAS THIS EVENING. SOME OF THESE STORMS COULD
PRODUCE BRIEF HEAVY RAINFALL AND GUSTY WINDS OF 30 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A MOSTLY DRY AND SEASONABLE TEMPERATURE PERIOD. A SLIGHT CHANCE OF
MOUNTAIN THUNDERSTORMS EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

HEFNER

In the hours before

Local storm report, Aug 26, 2:21 PM MDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
221 PM MDT SUN AUG 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             4 SSE KELP              31.74N 106.37W
08/26/2012  E0.70 INCH       EL PASO            TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED DIME SIZE HAIL HAD ENDED BUT
            HEAVY RAIN WAS STILL IN PROGRESS.

&&

EVENT NUMBER EPZ1200247

FAUSETT
Special weather statement, Aug 26, 5:13 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
513 PM MDT SUN AUG 26 2012

NMZ407-270000-
SOUTHWEST DESERT/MIMBRES BASIN NM-
513 PM MDT SUN AUG 26 2012

...STRONG THUNDERSTORMS THREATENING CENTRAL LUNA COUNTY THROUGH 600
PM MDT...

AT 509 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF DEMING...MOVING WEST AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  DEMING...
  SUNSHINE...
  ROCK HOUND STATE PARK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

JMG

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 5:17 PM MDTSevere Thunderstorm WarningEPZLuna28 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.